Texas, 2007Flash Flooding and Hail in Texas, May 9, 2007
May 9, 2007 · NWS MAF · 4 events in 4 counties and zones
A dryline extended southward across the eastern Permian Basin and the lower Trans-Pecos region. Showers and thunderstorms initiated along the dryline and produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline extended southward across the eastern Permian Basin and the lower Trans-Pecos region. Showers and thunderstorms initiated along the dryline and produced heavy rainfall. Because this event followed major flooding in Ector County on both May 2 and May 8, additional heavy rainfall in this area caused extensive problems across much of Ector County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 2:34 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, May 9, 2:34 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 AM CDT WED MAY 9 2007
.SHORT TERM...
SEVERAL FACTORS WILL ALIGN TODAY TO CONTINUE THE THREAT OF HEAVY
RAINFALL ALONG WITH SEVERE WEATHER ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. FIRST...WELL ABOVE NORMAL MOISTURE IS
CURRENTLY IN PLACE WITH PRECIPITABLE WATER VALUES AROUND 1 INCH ON
THE 09/00Z KMAF SOUNDING. MOISTURE IS ALREADY ON THE INCREASE AS
SOUTHERLY WINDS ABOVE THE FRONTAL ZONE ARE NOTED ON THE LATEST KMAF
VWP. AS MOISTURE CONTINUES TO INCREASE...PRECIPITABLE WATER VALUES
ARE EXPECTED TO VARY FROM 0.75 OUT WEST TO POSSIBLY AS HIGH AS 1.5
ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS BY
LATE THIS AFTERNOON. THE SHORT RANGE MODELS ALSO DEPICT A STRONG
MID-LEVEL SHORTWAVE TROUGH ALONG WITH A 300MB JET TO TRAVERSE THE
AREA EARLY TODAY. LIFT ASSOCIATED WITH THE ABOVE FEATURES WILL
SPREAD ACROSS THE REGION TODAY...ESPECIALLY THIS MORNING INTO THE
EARLY AFTERNOON. OMEGA VALUES ARE IMPRESSIVE...BUT ESPECIALLY SO
ACROSS THE UPPER TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. THUS...THE HIGHEST POPS FOR TODAY WILL RESIDE ACROSS THE
ABOVE MENTIONED REGIONS. SEVERE WEATHER WILL BE POSSIBLE ACROSS A
GOOD PORTION OF THE REGION TODAY...MAINLY SOUTH OF A GUADALUPE
MOUNTAINS TO SNYDER LINE. THE AREA MOST FAVORED WILL BE THE BIG BEND
AND LOWER TRANS PECOS REGION. INSTABILITY WILL BE HIGHER ACROSS THIS
REGION...ESPECIALLY THIS AFTERNOON WITH CAPES APPROACHING 1000J/KG.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN WITH THESE
STORMS. WE WILL MENTION SEVERE THUNDERSTORMS IN THE FORECAST TODAY
ALONG WITH A CONTINUATION OF THE CURRENT FLASH FLOOD WATCH.
ACTIVITY WILL BEGIN TO DECREASE FROM WEST TO EAST THIS EVENING AND
THROUGH THE OVERNIGHT HOURS AS THE UPPER LEVEL LOW CURRENTLY TO OUR
WEST TRANSLATES EAST OF THE REGION. ACCORDINGLY...RAIN CHANCES WILL
DECREASE...ALTHOUGH WE WILL KEEP LOW POPS IN THE FORECAST AFTER
MIDNIGHT EAST OF A LAMESA TO FORT STOCKTON LINE.
.LONG TERM...
UPPER LEVEL LOW WILL MOVE EAST OF THE CWA THURSDAY TO A POSITION
OVER WEST CENTRAL TEXAS BY 18Z. AN UPPER RIDGE WILL BEGIN TO BUILD
INTO THE AREA BEHIND THE LOW WITH UPPER LEVEL WINDS BECOMING
NORTHWESTERLY THURSDAY. AT THE SURFACE...A RIDGE WILL EXTEND FROM
A HIGH OVER COLORADO OVER THE WESTERN CWA KEEPING NORTHEASTERLY
WINDS OVER THE AREA. A TROUGH WILL DEVELOP ALONG THE TEXAS NEW
MEXICO BORDER OVER THE WEEKEND.
THUNDERSTORMS...THE LAST VESTIGES OF THE UPPER LEVEL SYSTEM...WILL
BE ENDING OVER THE NORTHEASTERN PART OF THE CWA THURSDAY MORNING.
WITH MOST OF THE ACTIVITY WILL BE NORTHEAST OF THE AREA BY 18Z
THURSDAY. CLOUDS WILL BE ON THE DECREASE THURSDAY AFTERNOON AS THE
NORTHWEST FLOW ALOFT BRINGS DRIER AIR INTO THE CWA.
TEMPERATURES WILL BE ON THE INCREASE THE LATTER HALF OF THE WEEK AS
THE UPPER RIDGE BUILDS INTO THE AREA AND A THERMAL RIDGE SETS UP
OVER THE WESTERN AREAS OF THE CWA. HIGHS WILL BE MAINLY IN THE 70S AND
80S THURSDAY WARMING TO THE 80S AND 90S BY THE WEEKEND. A FEW
READINGS UP TO 102 DEGREES CAN BE EXPECTED ALONG THE RIO GRANDE BY
THE BEGINNING OF NEXT WEEK. LOWS WILL MAINLY BE IN THE 50S AND 60S
WITH A FEW 40S IN THE HIGHER ELEVATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 72 53 79 58 / 90 50 10 10
CARLSBAD NM 76 53 88 56 / 60 20 10 10
DRYDEN TX 76 57 87 60 / 70 40 10 10
FORT STOCKTON TX 74 57 85 62 / 80 30 10 10
GUADALUPE PASS TX 71 54 82 56 / 60 20 10 10
HOBBS NM 74 54 85 59 / 60 20 10 10
MARFA TX 71 46 81 48 / 60 20 10 10
MIDLAND INTEL AIRPORT TX 72 54 83 57 / 90 40 10 10
ODESSA TX 72 56 84 58 / 90 30 10 10
WINK TX 77 55 90 60 / 80 20 10 10
&&
.MFA WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 AM EARLY THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 3 AM CDT /2 AM MDT/ EARLY THIS MORNING TO
7 PM CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
06/54Hazardous weather outlook, May 9, 2:49 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CDT WED MAY 9 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
349 AM CDT WED MAY 9 2007 /249 AM MDT WED MAY 9 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS MUCH OF WEST
TEXAS AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA FROM THE
WEST. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS WITH
THE STRONGER STORMS. THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO
REMAIN SOUTH OF A GUADALUPE MOUNTAINS TO SNYDER LINE.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL TODAY. ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLASH
FLOODING...EXPECIALLY ACROSS AREAS WITH SATURATED SOILS. THE THREAT
OF FLASH FLOODING IS EXPECTED TO DIMINISH TONIGHT AS THE
THUNDERSTORM ACTIVITY DECREASES IN AREAL COVERAGE. A FLASH FLOOD
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT OR 6 PM MDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THUNDERSTORM ACTIVITY IS EXPECTED TO END OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO THURSDAY MORNING AS THE UPPER LEVEL SYSTEM
MOVES EAST OF THE AREA. DRY WEATHER AND WARM TEMPERATURES ARE
EXPECTED THURSDAY THROUGH THE BEGINNING OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. SPOTTER GROUPS AND
EMERGENCY OFFICIALS SHOULD MAKE PREPARATIONS FOR A POTENTIALLY
SIGNIFICANT WEATHER EVENT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 9, 1:28 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 AM CDT WED MAY 9 2007
TXZ081-090830-
BIG BEND AREA-
228 AM CDT WED MAY 9 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 28 MILES SOUTH OF PANTHER JUNCTION
AT 228 AM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL REMAIN
IN RURAL AREAS AN CONTAINS HAIL...CLOUD TO GROUND LIGHTNING...VERY
HEAVY RAIN...POSSIBLE WIND GUSTS TO 55 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Flash Flood, Ector
- When
- May 9, 4:09 AM CST to 1:00 PM CST
- Where
- Ector County, Odessa to 4 mi SW of Odessa
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 31.850, -102.370
Flash flooding was reported in many areas of Odessa. Six to eight inches of water was flowing along Penbrook Street behind the Target. Grant Street was reported as impassable between Interstate 20 and Business 20. The service road on the north side of Interstate 20 near Farm to Market Road 1936 was closed by local officials because of a foot to a foot and a half of water flowing over the road. The intersection of University and Adams was also affected by flooding. At least one high water rescue was performed by the Odessa Fire Department. This occurred at the intersection of Tom Green Avenue and 21st Street.
The Knox Village community in West Odesssa is in a naturally low spot and accesible by one road that crosses the Monahans Draw. West Odessa firefighters asked residents to voluntarily evacuate as continued flooding in Monahans Draw would limit their access to the community. Residents who evacuated were sent to a nearby firehouse.
Hail, Brewster
- When
- May 9, 7:05 AM CST to 7:14 AM CST
- Where
- Brewster County, 8 mi SE of Alpine to 8 mi S of Alpine
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.288, -103.575
Nickel to quarter sized hail fell south of Alpine.
Flash Flood, Martin
- When
- May 9, 9:55 AM CST to 12:00 PM CST
- Where
- Martin County, 11 mi W of Tarzan to 16 mi ENE of Tarzan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.300, -102.158
The Martin County Sheriff's Office advised against traveling anywhere in the county north of Texas Highway 176 as most of the roads were underwater.
Flash Flood, Midland
- When
- May 9, 10:23 AM CST to 1:00 PM CST
- Where
- Midland County, Midland
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 32.000, -102.080
Numerous streets in Midland were flooded with roads in downtown Midland experiencing curb to curb flooding while other streets in Midland were impassable except for the center turn lane. Some other roads that flooded include the North Service Road of Business 20, Farm to Market Road 1788 south of Interstate 20, Texas Highway 349, and Farm to Market Road 307. At least one home south of Midland had water up to one inch deep inside the house.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Arkansas, May 9, 2007$97,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Mississippi, May 9, 2007$46,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Arkansas, May 9, 2007$25,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Arkansas, May 9, 2007$25,000 · 1 in hail · 2 events
- Tornadoes and Flash Flooding in Texas, May 9, 2007$10,000 · EF0 · 15 events
- Flash Flooding and Flooding in Texas, May 9 to 10, 20071.75 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 9, 20071 in hail · 6 events
- Flash Flooding and Hail in Texas, May 9, 20071 in hail · 4 events
- Tropical Storm in Florida, May 9 to 10, 20074 events
- Hail and Damaging Winds in Louisiana, May 9, 200754 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 9, 2007$5,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Texas, May 9, 200755 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36255, 36270, 39828, 36259.